Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS La Crosse, WI

June 27, 1998Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 6:08 PM CDT for Dodge County, Mower County, Minnesota. It was in force for 67 min. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 6:08 PM CDT (23:08 UTC)
Expired
Jun 27, 1998, 7:15 PM CDT
In force
67 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 6:48 PM CDTHail 1Hayfield, MN
Jun 27, 6:56 PM CDTThunderstorm Wind 61Austin, MN
Jun 27, 6:59 PM CDTThunderstorm Wind 52Claremont, MN
Jun 27, 7:00 PM CDTThunderstorm Wind 52West Concord, MN
Jun 27, 7:00 PM CDTThunderstorm Wind 61Austin, MN
Jun 27, 7:10 PM CDTThunderstorm Wind 52Hayfield, MN
Jun 27, 7:14 PM CDTThunderstorm Wind 81Austin Arpt, MN
Jun 27, 7:17 PM CDTThunderstorm Wind 70Sargeant, MN
Jun 27, 7:25 PM CDTThunderstorm WindRacine, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WUUS1 KLSE 272309 RRA
SVRLSE
MNC039-099-280015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST MINNESOTA
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 20 MILES WEST AND NORTHWEST OF AUSTIN...
  MOVING NORTHEAST AT 30 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  AUSTIN AND CORNING BY 620 PM
  CLAREMONT...LANSING AND WALTHAM BY 635 PM
  WEST CONCORD BY 650 PM

THESE ARE DANGEROUS STORMS STAY INDOORS AND AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

TODD2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:50 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 27, 2:50 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 PM CDT SAT JUN 27 1998

FORECAST CONCERNS TONIGHT...SHRA/TSRA CHANCES/TIMING...FLASH FLOOD
POTENTIAL....

18Z SURFACE ANALYSIS HAD A NEARLY STATIONARY FRONTAL BOUNDARY NEAR THE
WI/IL...MN/IA BORDERS.  LOW LEVEL CONVERGENCE/LIFT OVER THE WEST END OF
THE BOUNDARY ALREADY TRIGGERED TSRA OVER SOUTHWEST MN EARLIER THIS
AFTERNOON.  AIRMASS REMAINS CAPPED OVER THE AREA THIS AFTERNOON...WITH
MOISTURE AND EXTREME INSTABILITY POOLING ALONG AND SOUTH OF THE
BOUNDARY IN IA.  PER 18Z GOES SOUNDER INFO...CAPES OF 3500-500 J/KG
INDICATED ALONG/SOUTH OF THE BOUNDARY.

12Z MODELS INDICATING SITUATION LIKELY TO PLAY OUT SIMILAR TO LAST
NIGHT.  INITIAL CONVECTION AGAIN LIKELY TO FIRE NEAR THE MN/SD BORDER IN
THE AREA OF BEST LOW LEVEL COVERGENCE.  CONVECTION TO THEN DEVELOP/MOVE
EAST ALONG THE BOUNDARY AS THE LOW LEVEL JET INCREASES AND PUSHES THE
POOLED MOISTURE IN IA OVER THE FRONTAL BOUNDARY.  WEAK VORT LOBE AND
SHOT OF Q-G FORCING TO SWING ACROSS THE AREA TONIGHT AS WELL. APPEARS
MAIN FLASH FLOOD THREAT AREA HAS SHIFTED A BIT FURTHER SOUTH FOR
TONIGHT.  WITH THE EXTREME INSTABILITY AND A WEAKER LOW LEVEL JET...TSRA
LIKELY TO BE CLOSER TO THE BOUNDARY.

FLASH FLOOD GUIDANCE VALUES QUITE LOW ACROSS ALL OF THE FORECAST AREA.
PW/S OF 1.5 TO 2.0 IN THE AIRMASS TO BE PUSHED OVER THE BOUNDARY THIS
EVENING.  WITH ONGOING FLOODING FOR PORTIONS OF THE AREA AND HIGH
POTENIAL FOR MORE HEAVY RAIN ACROSS MUCH OF THE AREA DURING THE EVENING
AND OVERNIGHT HOURS...POSTING A FLASH FLOOD WATCH FOR MOST OF THE
FORECAST AREA WARRENTED AGAIN TONIGHT.

PREFER HIGHER NGM-FWC POPS AND ETA GRIDPOINT QPF GUIDANCE OVER AVN-FAN
POPS.  PREFER FWC/FAN TEMPS OVER WARMER ETA 2M GRIDPOINT TEMPS.  COOLER
FWC/FAN DID BETTER FRI NIGHT...ESPECIALLY IN TSRA AREAS.

RRS

In the hours before

Special weather statement, Jun 27, 5:13 PM CDT, 55 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER  PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:13 PM CDT, 55 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER  PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:15 PM CDT, 53 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER 6 PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:15 PM CDT, 53 minutes before
MNZ079-086-087-094-272340-

SPECIAL WEATHER STATEMENT...CORRECTED FOR MISSING TIME
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE RUMBLING THROUGH SOUTHWEST
AND SOUTH CENTRAL MINNESOTA...

AT 505 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
THUNDERSTORMS FROM ROUGHLY THE TWIN CITIES AND FAIRMONT TO NEAR
WORTHINGTON AND REDWOOD FALLS.  THESE STORMS WERE MOVING NORTHEAST
AND 35 MPH.  SOME OF THE STORMS HAVE A HISTORY OF LARGE HAIL AND
POSSIBLE TORNADOES.

AT THE PRESENT SPEED THESE STORMS WILL APPROACH SOUTHEAST MINNESOTA
SHORTLY AFTER 6 PM.

IF YOU PLAN TO BE OUTDOORS THIS EVENING...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE ON THE SKY.  BE ALERT FOR LATER
STATEMENTS AND POSSIBLE SEVERE WEATHER WARNINGS.

RRS
Special weather statement, Jun 27, 5:35 PM CDT, 33 minutes before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA
Special weather statement, Jun 27, 5:35 PM CDT, 33 minutes before
MNZ079-086>088-094>096-272335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT SAT JUN 27 1998

...STRONG TO SEVERE THUNDERSTORMS WERE APPROACHING AUSTIN AND
ROCHESTER...

NUMEROUS THUNDERSTORMS WERE STRETCHED ACROSS THE SOUTH HALF OF
MINNESOTA LATE THIS AFTERNOON...WEST OF AUSTIN. THESE STORMS WERE
MOVING NORTHEAST AND WILL BEGIN TO AFFECT SOUTHEAST MINNESOTA BY
EARLY EVENING.

THIS IS A SERIOUS SITUATION. IF YOU LIVE IN SOUTHEAST MINNESOTA...
INCLUDING THE CITIES OF AUSTIN...MANTORVILLE OR ROCHESTER...EXPECT
SEVERE WEATHER THIS EVENING. PAY CLOSE ATTENTION TO ANY WARNINGS
AND BE READY TO HEAD TO THE BASEMENT.

A FLASH FLOOD WATCH IS ALSO IN EFFECT TONIGHT. E<XPECT HEAVY RAIN TO
CAUSE MORE FLOOD PROBLEMS SO TAKE PRECAUTIONS NOW!!!

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:15 PM CDTSevere Thunderstorm WarningARXWabasha60 min
Jun 26, 10:38 PM CDTTornado WarningARXDodge, Olmsted62 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXWinona74 min
Jun 26, 11:19 PM CDTSevere Thunderstorm WarningARXWabasha61 min
Jun 26, 11:27 PM CDTSevere Thunderstorm WarningARXDodge, Olmsted63 min
Jun 26, 11:33 PM CDTFlash Flood WarningARXWabasha3 hr
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXDodge, Olmsted61 min
Jun 27, 12:29 AM CDTSevere Thunderstorm WarningARXFillmore, Houston61 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXWinona5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXWabasha5 hr
Jun 27, 1:01 AM CDTSevere Thunderstorm WarningARXWabasha59 min
Jun 27, 1:08 AM CDTSevere Thunderstorm WarningARXWinona62 min
Jun 27, 1:17 AM CDTSevere Thunderstorm WarningARXMower63 min
Jun 27, 1:26 AM CDTSevere Thunderstorm WarningARXOlmsted64 min
Jun 27, 1:29 AM CDTFlash Flood WarningARXOlmsted4 hr
Jun 27, 6:00 AM CDTFlash Flood WarningARXWabasha9 hr
Jun 27, 6:38 PM CDTTornado WarningARXMower47 min
Jun 27, 6:58 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted62 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.